Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Positive definiteness
and commutativity of operators

Author: Jan Stochel
Journal: Proc. Amer. Math. Soc. 126 (1998), 431-440
MSC (1991): Primary 47B20; Secondary 43A35
MathSciNet review: 1415340
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that an $n$-tuple of bounded linear operators on a complex Hilbert space, which is positive definite in the sense of Halmos, must be commutative. Some generalizations of this result to the case of pairs of unbounded operators are obtained.

References [Enhancements On Off] (What's this?)

  • 1. J. Bram, Subnormal operators, Duke Math. J. 22 (1955), 75-94. MR 16:835a
  • 2. E. A. Coddington, Formally normal operators having no normal extension, Canad. J. Math. 17 (1965), 1030-1040. MR 34:607
  • 3. J. B. Conway, The theory of subnormal operators, Mathematical Surveys and Monographs, Providence, Rhode Island, 1991. MR 92h:47026
  • 4. J. Dane\v{s}, On local spectral radius, \v{C}asopis P\v{e}st. Mat. 112 (1987), 177-187. MR 88j:47004
  • 5. B. Fuglede, A commutativity theorem for normal operators, Proc. Nat. Acad. Sci. U.S.A. 36 (1950), 35-40. MR 11:371c
  • 6. J. Górniak and A. Weron, Aronszajn-Kolmogorov type theorems for positive definite kernels in locally convex spaces, Studia Math. 69 (1981), 235-246. MR 83f:46002
  • 7. P. R. Halmos, Normal dilations and extensions of operators, Summa Brasil. Math. 2 (1950), 125-134. MR 13:359b
  • 8. T. Ito, On the commutative family of subnormal operators, J. Fac. Sci. Hokkaido Univ. 14 (1958), 1-15. MR 21:5902
  • 9. P. E. T. Jorgensen, Commutative algebras of unbounded operators, J. Math. Anal. Appl. 123 (1987), 508-527. MR 88e:47088
  • 10. P. Masani, Dilations as propagators of Hilbertian varieties, SIAM J. Math. Anal. 9 (1978), 414-456. MR 58:17897
  • 11. W. Mlak, Conditionally positive definite functions on linear spaces, Ann. Polon. Math. 42 (1983), 187-239. MR 85d:43003
  • 12. K. Schmüdgen, A formally normal operator having no normal extension, Proc. Amer. Math. Soc. 95 (1985), 503-504. MR 87g:47035
  • 13. J. Stochel, On the Sz.-Nagy boundedness condition on non-abelian involutory semigroups, Operator Theory: Adv. Appl. 14, Birkhäuser, Basel 1984, 251-260. MR 86m:47008
  • 14. J. Stochel, Dilatability of sesquilinear form-valued kernels, Ann. Polon. Math. 48 (1988), 1-29. MR 89d:47094
  • 15. J. Stochel, Moment functions on real algebraic sets, Ark. Mat. 30 (1992), 133-148. MR 93d:47032
  • 16. J. Stochel and F. H. Szafraniec, On normal extensions of unbounded operators. I, J. Operator Theory 14 (1985), 31-55. MR 87d:47034
  • 17. J. Stochel and F. H. Szafraniec, $\mathcal C^\infty$-vectors and boundedness, Ann. Polon. Math. 66 (1997), 223-238. CMP 97:09
  • 18. F. H. Szafraniec, Dilations on involution semigroups, Proc. Amer. Math. Soc. 66 (1977), 30-32. MR 57:13532
  • 19. F. H. Szafraniec, Boundedness of the shift operator related to positive definite forms: an application to moment problems, Ark. Mat. 19 (1981), 251-259. MR 84b:44015
  • 20. F. H. Szafraniec, Kato-Protter type inequalities, bounded vectors and the exponential function, Ann. Polon. Math. 51 (1990), 303-312. MR 92e:47067
  • 21. B. Sz.-Nagy, Extensions of linear transformations in Hilbert space which extend beyond this space, appendix to: F. Riesz and B. Sz.-Nagy, Functional Analysis, Ungar, New York 1960. MR 22:8338

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47B20, 43A35

Retrieve articles in all journals with MSC (1991): 47B20, 43A35

Additional Information

Jan Stochel

Keywords: Formally normal operator, normal operator, subnormal operator, commutativity, positive definiteness
Received by editor(s): July 29, 1996
Additional Notes: This work was supported by a grant of the Komitet Bada Naukowych, Warsaw.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society